P-150 - Ocular toxicities after oxaliplatin: a more frequent toxicity than expected

Date 04 July 2015
Event WorldGI 2015
Session Posters
Topics Anti-Cancer Agents & Biologic Therapy
Complications of Treatment
Gastrointestinal Cancers
Presenter E. Una Cidon
Citation Annals of Oncology (2015) 26 (suppl_4): 1-100. 10.1093/annonc/mdv233
Authors E. Una Cidon1, P. Alonso2
  • 1NHS Foundation Trust, Bournemouth/UK
  • 2Clinical University Hospital, Valladolid/ES



Oxaliplatin is a third generation platinum derivative, used mainly for gastrointestinal tumors. Ocular toxicity is uncommon but it has been reported. In fact, it may produce a variety of ocular changes, most of them being transient and reversible. We presented a previous study last year where the frequency we found was approximately 10%. We decided to continue the study and present update results.


Since June 2014 we have been carried out a prospective study to evaluate ocular toxicities in patients who received oxaliplatin for colorectal cancer.


Since June 2014, 328 patients have been evaluated and ocular toxicities have been documented in 49. 68% had metastatic colorectal cancer. In 99% oxaliplatin was combined with a fluoropyrimidine. The most frequent ocular toxicities seen have been again tearing (59%), dry eyes (35%), conjunctivitis (14%), blurred vision (38%), vision of bright lights especially at night (18%), altered colour vision (12%), visual loss (67%), spontaneous eye pain (9%), eye pain triggered by cold (16%), photosensitivity (13%). None of these patients have had a permanent damage and once again after stopping the chemotherapy all of the toxicities have recovered. The fluoropyrimidines may have played a role in these toxicities too though it is difficult to know exactly which.


Though not so frequent, ocular toxicities can cause discomfort while on the chemotherapy. Unfortunately, the mechanism of these complications remains unknown; therefore further studies are expected to bring clarity. Hopefully in the future we will be able to treat these toxicities to improve patients' tolerance.